Limits...
Phenytoin-induced acute hypersensitivity pneumonitis.

Periwal P, Joshi S, Gothi R, Talwar D - Lung India (2015 Nov-Dec)

Bottom Line: Lungs are target organs for toxic effects of various drugs due to many reasons.Diphenylhydantoin (DPH) is reported to have many extrapulmonary side effects.It requires detailed workup and exclusion of other causes along with evidence of improvement in the patient's condition after withholding DPH.

View Article: PubMed Central - PubMed

Affiliation: Metro Centre for Respiratory Diseases, Metro Hospitals and Heart Institute, Noida, Uttar Pradesh, India.

ABSTRACT
Lungs are target organs for toxic effects of various drugs due to many reasons. Diphenylhydantoin (DPH) is reported to have many extrapulmonary side effects. We are presenting a case of acute hypersensitivity pneumonitis (HP) secondary to DPH, presenting with respiratory failure. Acute HP with respiratory failure is an uncommon drug side effect of the DPH therapy and is a diagnosis of exclusion. It requires detailed workup and exclusion of other causes along with evidence of improvement in the patient's condition after withholding DPH.

No MeSH data available.


Related in: MedlinePlus

Chest X-ray on follow-up visit after 15 days showing significant resolution of reticular shadows
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC4663873&req=5

Figure 4: Chest X-ray on follow-up visit after 15 days showing significant resolution of reticular shadows

Mentions: Transbronchial lung biopsy (TBLB) showed marked interstitial inflammation and poorly formed granulomas in the interstitium and around terminal bronchioles consistent with thediagnosis of “Hypersensitivity pneumonitis” [Figure 3]. The patient was initially managed with oxygen therapy, broad-spectrum antibiotics, steroids (prednisolone 40mg/day), and bronchodilators, along with supportive therapy. Fever and breathlessness improved but did not subside. In the absence of any other history of exposure to allergens, it was considered to be related to the DPH therapy. Hence, phenytoin therapy was stopped and the doses of other antiepileptic drugs were increased in addition to phenobarbitone by the neurophysician. Rest of the treatment was continued as before. This resulted in an alleviation of symptoms with complete defervescence of fever and breathlessness over the next few days. His baseline oxygenation increased to 96% with insignificant desaturation to 93% on 6-min walk test (6MWT) (distance = 470 m, 72.08%). Repeat CXR [Figure 4] showed clearing of lung fields.


Phenytoin-induced acute hypersensitivity pneumonitis.

Periwal P, Joshi S, Gothi R, Talwar D - Lung India (2015 Nov-Dec)

Chest X-ray on follow-up visit after 15 days showing significant resolution of reticular shadows
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC4663873&req=5

Figure 4: Chest X-ray on follow-up visit after 15 days showing significant resolution of reticular shadows
Mentions: Transbronchial lung biopsy (TBLB) showed marked interstitial inflammation and poorly formed granulomas in the interstitium and around terminal bronchioles consistent with thediagnosis of “Hypersensitivity pneumonitis” [Figure 3]. The patient was initially managed with oxygen therapy, broad-spectrum antibiotics, steroids (prednisolone 40mg/day), and bronchodilators, along with supportive therapy. Fever and breathlessness improved but did not subside. In the absence of any other history of exposure to allergens, it was considered to be related to the DPH therapy. Hence, phenytoin therapy was stopped and the doses of other antiepileptic drugs were increased in addition to phenobarbitone by the neurophysician. Rest of the treatment was continued as before. This resulted in an alleviation of symptoms with complete defervescence of fever and breathlessness over the next few days. His baseline oxygenation increased to 96% with insignificant desaturation to 93% on 6-min walk test (6MWT) (distance = 470 m, 72.08%). Repeat CXR [Figure 4] showed clearing of lung fields.

Bottom Line: Lungs are target organs for toxic effects of various drugs due to many reasons.Diphenylhydantoin (DPH) is reported to have many extrapulmonary side effects.It requires detailed workup and exclusion of other causes along with evidence of improvement in the patient's condition after withholding DPH.

View Article: PubMed Central - PubMed

Affiliation: Metro Centre for Respiratory Diseases, Metro Hospitals and Heart Institute, Noida, Uttar Pradesh, India.

ABSTRACT
Lungs are target organs for toxic effects of various drugs due to many reasons. Diphenylhydantoin (DPH) is reported to have many extrapulmonary side effects. We are presenting a case of acute hypersensitivity pneumonitis (HP) secondary to DPH, presenting with respiratory failure. Acute HP with respiratory failure is an uncommon drug side effect of the DPH therapy and is a diagnosis of exclusion. It requires detailed workup and exclusion of other causes along with evidence of improvement in the patient's condition after withholding DPH.

No MeSH data available.


Related in: MedlinePlus